Alert archive / Oregon / Frost Advisories in 2017

Frost Advisory 8, NWS Medford, OR

June 9, 2017Lake County, Oregon

NWS Medford, OR issued this frost advisory at Jun 9, 2017, 8:45 PM PDT for Lake County, Oregon. It took effect at Jun 10, 2017, 2:00 AM PDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Jun 9, 2017, 8:45 PM PDT (03:45 UTC)
In effect from
Jun 10, 2017, 2:00 AM PDT
Expired
Jun 10, 2017, 8:00 AM PDT
In force
6 hr
Issued by
NWS Medford, OR

County Lake County, OR

The radar

The Medford radar (KMAX), 207 km from the middle of the area, began a volume at 03:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 3.8 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2017-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 28 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2017-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
28 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
1171 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

584 
WWUS76 KMFR 100345
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
845 PM PDT Fri Jun 9 2017


ORZ031-101500-
/O.NEW.KMFR.FR.Y.0008.170610T0900Z-170610T1500Z/
Central and Eastern Lake County-
Including the city of Lakeview
845 PM PDT Fri Jun 9 2017

...FROST ADVISORY IN EFFECT FROM 2 AM TO 8 AM PDT SATURDAY...

The National Weather Service in Medford has issued a Frost
Advisory...which is in effect from 2 AM to 8 AM PDT Saturday. 

* Temperature...Lowering into the 33 to 36 degree range late
  tonight and early Saturday morning. 

* Locations include...Lakeview, Valley Falls, Paisley and Silver
  Lake. 

* Impacts...Sensitive vegetation may be damaged or killed if left
  unprotected.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

Precautionary/preparedness actions...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$

cc
2 follow-up statements
201 
WWUS76 KMFR 100456
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
956 PM PDT Fri Jun 9 2017


ORZ031-101500-
/O.CON.KMFR.FR.Y.0008.170610T0900Z-170610T1500Z/
Central and Eastern Lake County-
Including the city of Lakeview
956 PM PDT Fri Jun 9 2017

...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 8 AM PDT
SATURDAY...

* Temperature...Lowering into the 33 to 36 degree range late 
  tonight and early Saturday morning. 

* Locations include...Lakeview, Valley Falls, Paisley and Silver 
  Lake. 

* Impacts...Sensitive vegetation may be damaged or killed if 
  left unprotected. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

Precautionary/preparedness actions...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$

CC
619 
WWUS76 KMFR 101452
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
752 AM PDT Sat Jun 10 2017


ORZ031-101600-
/O.EXP.KMFR.FR.Y.0008.000000T0000Z-170610T1500Z/
Central and Eastern Lake County-
Including the city of Lakeview
752 AM PDT Sat Jun 10 2017

...FROST ADVISORY WILL EXPIRE AT 8 AM PDT THIS MORNING...

Temperatures will continue to rise this morning with increasing
chance of rain.

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this frost advisory went out at Jun 9, 8:45 PM PDT, 0 minutes earlier.

Area forecast discussion, Jun 9, 8:45 PM PDT, 0 minutes before
Area Forecast Discussion
National Weather Service Medford OR
845 PM PDT Fri Jun 9 2017

.SHORT TERM...An upper trough moving south into the region is
bringing a cooler and showery air mass to the area. Showers are
decreasing over many inland areas this evening but another front
will move into the coast tonight and inland on Saturday with
additional precipitation along with cool conditions.

This evening, isolated to scattered showers continue inland with
the main focus over Douglas, northeast Jackson, Lake and Modoc
counties. Meanwhile, showers are increasing along the coast and
coastal mountains as an low and associated front move towards the
Southern Oregon coast. The combination of showers decreasing over
eastern areas and increasing from the Cascades west, combined with
a cool air mass over the region will bring a chance for cold
overnight temperatures to portions of the east side. Current
guidance and models support temperatures in the lower to mid 30s
in the Lakeview area and across Lake county. A frost advisory is
in effect for these areas. Please see the NPWMFR for details. In
the Klamath Falls area, temperatures may dip briefly into the mid
30s but expect cloud cover to limit this to a brief period
tonight.

Along with showers associated with the front moving onshore
tonight into Saturday, there is also a slight chance for
thunderstorms expected over the coastal waters and along the Coos
and Douglas coast tonight into Saturday. Models are on track with
this system bringing widespread precipitation into much of the
west side overnight into Saturday morning. Precipitation is
expected to spread east of the Cascades in the late morning and
afternoon on Saturday as this system gradually moves inland. Snow
levels will be relatively low this evening into Saturday with snow
levels lowering from around 6000 feet this evening to 5000-5500
feet elevation from the Cascades west tonight into Saturday. East
side areas will also see snow levels lower to around 5500-6000
feet on Saturday. As a result, expect snow to fall over the higher
mountains. However, warm ground temperatures will limit
accumulations on roadways.

Models continue to show a cold and showery pattern with the upper
low moving inland Saturday evening through Sunday. Also with the
cold air aloft, expect unstable conditions to develop and a slight
chance for thunderstorms over Southern Oregon from Saturday
afternoon through Saturday evening and again on the east side
Sunday afternoon.

&&

.AVIATION...10/00Z TAF CYCLE...Isolated to scattered showers early
this evening will increase in coverage and intensity overnight. This
higher level of activity will then persist through Saturday
afternoon. This will produce a mix of VFR and MVFR with lower
ceilings and mountain obscuration becoming common after 06Z this
evening...especially west of the Cascades. Freezing levels will be
around 5500 feet MSL. In addition, there is a slight chance of
thunderstorms through Saturday morning over the coast and coastal
waters from Cape Blanco northward. Inland, there is a slight chance
of thunderstorms on Saturday afternoon from the Umpqua Divide and
southern Oregon Cascades northward and eastward.  -DW

&&

.MARINE...Updated 245 PM Friday 9 June 2017...The next front
will move through the waters tonight with moderate southwest winds
and choppy seas. Seas will reach a peak early Saturday morning and
be steep north of Port Orford. Weak low pressure will linger over
the waters Saturday with a slight decrease in sea height of about a
foot. Offshore high pressure will then build Sunday into
Tuesday...bringing a return of northwest to north winds over the
waters. Seas early next week will be near or above advisory levels
with the combination of wind waves and fresh swell. Seas are likely
to be highest south of Gold Beach and beyond 5 NM from shore. The
outlook is for diminishing seas Wednesday into Thursday as high
pressure builds into the waters -DW

&&

.PREV DISCUSSION... /Issued 246 PM PDT Fri Jun 9 2017/

DISCUSSION...This weekend will feel more like mid to late March
than early to mid June with very cool and showery weather. Also
snow levels will be low enough for snow to accumulate near and at
Crater Lake, Mount Ashland and over the higher mountains east of
the Cascades. Therefore anyone planning on hiking or have outdoor
plans in these areas should be prepared for winter-like
conditions.

The latest visible image clearly shows a frontal system moving
onshore bringing enhanced showers to Curry, Coos and northwest
Douglas County. This front will push inland this evening with
scattered to widespread showers mainly north of the Umpqua Divide
and Cascades. Elsewhere showers will be isolated to scattered.
Short range high res models show most of the instability over the
northern part of the forecast area. So far have not observed any
lightning strikes in our area, but expect that to change as we
reach max daytime heating and colder air aloft begins to move in.
Of note: there is also some evidence of enhanced instability in
northwest Modoc northeast through central Klamath and Lake County,
so added isolated thunderstorms to these areas into early this
evening.

Showers will decrease and could end east of the Cascades later this
evening and tonight. However confidence is low they will end
completely overnight tonight. Therefore low temperatures tonight
east of the Cascades will be highly dependent on how much, if any
showers are present and the same for cloud cover. It will still be
chilly with temperatures dropping into the mid 30s towards daybreak
Saturday, but the duration won't be enough to have frost concerns,
so no advisory will be issued. Later shifts will need to monitor
cloud cover this evening and if it does clear out more than
anticipated, then an advisory may be warranted.

Meanwhile a strong shortwave will round the base of the upper low
later tonight and bring another round of moderate to possibly heavy
showers to the coast late tonight, Saturday morning west of the
Cascades and Saturday afternoon and night east of the Cascades. The
models are showing 500mb temperatures near -29C moving over the
northern waters late tonight into Saturday morning. This cool pool
aloft will move inland over the northern part of the CWA Saturday.
This in combination with surface heating will result in increasing
instability. Even then instability will be marginal at best and
could be less if there is little or no breaks in the cloud cover.
Isolated thunderstorms over the northern part of the CWA have been
retained, but would not be surprised if we don't get anything.

The upper low will push south into northern California Saturday
tonight into Sunday with showers or even steady rain and higher
elevation snow in portions of Modoc, eastern Klamath and Lake
counties. Showers will also continue west of the Cascades, but
they should not be as widespread. The chilly weather continues
with temperatures 15-20 degrees below average. It should be noted
that while we're not expecting a lot of snow, snow levels will
drop down to around 5000 feet at times (perhaps 4500 feet Saturday
night). For the most part roads will be too warm for snow to
accumulate due to a strong solar, longer daylight, and higher sun
angle. However could not completely rule out some road accumulation
near and at Crater Lake and maybe at the 232 and 138 junction near
Diamond Lake. As mentioned at the beginning of the discussion,
anyone with outdoor plans in the higher elevations should be
prepared for winter-like conditions. We are predicting 6-10 inches
of wet snow up at Crater Lake late Friday night through Sunday.

Monday will be a transition day as the upper low begins to depart
and upper ridging starts to move in from the southwest. Temperatures
will be milder on Monday, but still below normal. The rest of next
week is looking dry with temperatures gradually warming up and
getting above normal by the latter part of next week. Both the ECMWF
and GFS show a zonal flow during this period with the GFS showing a
stronger shortwave moving through the northwest part of the area
Wednesday afternoon. The ECMWF is much weaken and further north.
-Petrucelli

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...None.

CA...None.

Pacific Coastal Waters...Small Craft Advisory for hazardous seas from 11 PM this evening
     to 11 AM PDT Saturday for PZZ350-356-370-376.

CC/DW

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 2:30 AM PDTSmall Craft Advisory for Hazardous SeasMFR63 hr

Nearby

Frost Advisories in Oregon, 2017Every frost advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.